Antibiotic-associated diarrhea

What is antibiotic-associated diarrhea?

One in five children who take antibiotics will develop diarrhea. It is more common in children aged under two years and can occur with any type of antibiotic.

For most children, antibiotic-associated diarrhea is mild.

Causes of antibiotic-associated diarrhea

Inside the intestines are millions of tiny bacteria that help digest food. When antibiotics kill harmful bacteria that cause infection, they also kill these “good” bacteria. These bacteria cause diarrhea when they die and start growing again in the intestines.

Signs and symptoms of antibiotic-associated diarrhea

If a child has antibiotic-associated diarrhea, they will have loose or watery stools while taking antibiotics. Most times, the diarrhea lasts between one and seven days.

Diarrhea usually begins between the second and eighth day of taking an antibiotic. Sometimes, however, it can last from the first day of antibiotics until a few weeks after your child finishes them.

Complications of antibiotic-associated diarrhea

One of the main complications of antibiotic-associated diarrhea is dehydration. This is more likely to occur in babies less than 12 months old. If your child loses a lot of fluids, make sure they drink enough to replace them.

Although rare, another complication of antibiotic use is inflammation (pain or swelling) of the large intestine. Signs of inflammation include:

  • severe diarrhea that may contain blood or mucus
  • fever
  • stomach pain
  • extreme weakness.

How to care for a child with antibiotic-associated diarrhea

Continue the antibiotics

If your child’s diarrhea is mild and your child is otherwise well, continue the antibiotics and care for your child at home.

Keep your child hydrated

Offer your child water often. Do not give fruit juice or soft drinks, as they can make diarrhea worse.

Avoid serving certain foods

Keep giving your child what they normally eat, but do not feed them beans or spicy foods.

Treat diaper rash

If diarrhea causes a rash around your child’s anus or diaper area:

  • wash the area gently with water
  • pat it dry
  • cover the area with a layer of petroleum jelly, zinc-based cream or other diaper rash cream.

Give probiotics or medicines only if your doctor recommends them

Probiotics

Probiotics​ are supplements with “healthy” bacteria. Studies are looking into whether probiotics can prevent or treat antibiotic-associated diarrhea. So far, this research has not shown any benefit in using them.

You may give your child foods that contain probiotics, such as yogurt, but ask your doctor before giving any probiotic supplements.

Medicines

Do not give your child anti-diarrheal medicines such as loperamide unless your doctor tells you to. These medicines can make intestinal inflammation worse.

When to see a doctor for antibiotic-associated diarrhea

Call your child’s regular doctor right away if your child:

  • has severe diarrhea
  • has a new fever
  • has blood in the stool
  • is very tired and not drinking
  • is showing signs of dehydration, such as less urine, crankiness, fatigue and dry mouth.

If the diarrhea is severe, your child may need to change antibiotic.

Take your child to the nearest Emergency Department or call 911 if they:

  • have severe pain
  • have a lot of blood in the stool.

Key points

  • Diarrhea is common in children taking antibiotics. In most cases, it is mild.
  • Children with mild diarrhea should finish their antibiotics.
  • Make sure your child is drinking enough fluids to stay hydrated.
  • Do not give your child any probiotics or medicines unless your doctor recommends them.

Mark Oliver Tessaro, MD

1/14/2015




Notes: